Underdosing: A New Concept in ICD-10-CM
Posted on 11.26.2014
The implementation of ICD-10-CM will bring with it many changes in the way we code common diagnoses. Along with those changes, ICD-10-CM will also introduce new concepts in coding that are designed to report circumstances that are not currently captured by the ICD-9-CM code classification. One of these important new concepts is underdosing.
Underdosing occurs when a patient takes less of a medication than is prescribed by the provider or the manufacturer’s instructions. Underdosing often leads to a relapse or exacerbation of the patient’s condition. For example, if a diabetic patient does not take enough insulin they may end up at the emergency room with blurred vision, fatigue, and headache due to hyperglycemia.
Having codes to report underdosing situations is important as a decline in a patient’s condition can raise quality of care issues, which can additionally have an impact on reimbursement. The ability to report underdosing helps clarify that the patient’s current state of relapse or exacerbation is not due to the fact that the provider did not prescribe a viable course of treatment—but rather that the patient did not follow the prescribed treatment plan.
Underdosing situations are reported with codes from the Poisoning by, Adverse Effects of, and Underdosing of Drugs, Medicaments, and Biological Substances (T36-T50) category of ICD-10-CM codes. Underdosing situations are differentiated from poisonings and adverse effects by the assignment of a fifth or sixth character of “6”.
Since underdosing represents non-compliance with prescribed treatment, ICD-10-CM also contains codes that report some of the common underlying reasons for non-compliance such as:
• Intentional Underdosing of Medication Regimen Due Financial Hardship (Z91.120)
• Unintentional Underdosing of Medication Regimen Due to Age-Related Debility (Z91.130)
• Intentional/Unintentional Underdosing for Other Reason (Z91.128/Z91.138)
• Underdosing of Medication NOS (Z91.14)
External Cause of Morbidity codes (Y63.6, Y63.8-Y63.9) are also available to report the fact that underdosing is due to non administration of a necessary drug or failure in dosage during surgical and medical care.